Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Transplantation
Volume 2015 (2015), Article ID 424508, 4 pages
Case Report

Gastrointestinal Bleeding and Diffuse Skin Thickening as Kaposi Sarcoma Clinical Presentation

1Department of Nephrology, Centro Hospitalar do Médio Tejo, Avenida Xanana Gusmão, Apartado 45, 2350-754 Torres Novas, Portugal
2Department of Nephrology, Centro Hospitalar de Lisboa Ocidental, Avenida Professor Reinaldo dos Santos, 2790-134 Carnaxide, Portugal

Received 14 October 2015; Accepted 12 November 2015

Academic Editor: Mohammed Rafique Moosa

Copyright © 2015 Sara Querido et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


A 56-year-old African patient received a kidney from a deceased donor with 4 HLA mismatches in April 2013. He received immunosuppression with basiliximab, tacrolimus, mycophenolate mofetil, and prednisone. Immediate diuresis and a good allograft function were soon observed. Six months later, the serum creatinine level increased to 2.6 mg/dL. A renal allograft biopsy revealed interstitial fibrosis and tubular atrophy grade II. Toxicity of calcineurin inhibitor was assumed and, after a switch for everolimus, renal function improved. However, since March 2014, renal function progressively deteriorated. A second allograft biopsy showed no new lesions. Two months later, the patient was admitted due to anuria, haematochezia with anaemia, requiring 5 units of packed red blood cells, and diffuse skin thickening. Colonoscopy showed haemorrhagic patches in the colon and the rectum; histology diagnosis was Kaposi sarcoma (KS). A skin biopsy revealed cutaneous involvement of KS. Rapid clinical deterioration culminated in death in June 2014. This case is unusual as less than 20 cases of KS with gross gastrointestinal bleeding have been reported and only 6 cases had the referred bleeding originating in the lower gastrointestinal tract. So, KS should be considered in differential diagnosis of gastrointestinal bleeding in some kidney transplant patients.